Editor’s note: Readers’ Forum is a department for correspondence from readers that is not in response to articles published in Current Psychiatry . All submissions to Readers’ Forum undergo peer review and are subject to editing for length and style. For more informa tion, contact firstname.lastname@example.org.
Lithium carbonate is a mood stabilizer that is effective in the treatment of bipolar disorder, particularly in controlling mania.1 Lithium can reduce the risk of suicide,2 treat aggression and self-mutilating behavior,3 and prevent steroid-induced psychosis.4 It also can raise the white cell count in patients with clozapine-induced leukopenia.5
To prevent or lower the risk of relapse, the therapeutic plasma level of lithium should be regularly monitored to ensure an optimal concentration in the CNS. The highest tolerable level of lithium in the plasma is 0.6 to 0.8 mmol/L, with the optimal level ranging up to 1.2 mmol/L.6 Regular monitoring of renal function is also required to prevent renal toxicity, particularly if the plasma level exceeds 0.8 mmol/L.7 Because of lithium’s relatively narrow therapeutic index, its interaction with other medications, such as angiotensin-converting enzyme inhibitors, diuretics, nonsteroidal anti-inflammatory drugs (NSAIDs), and carbamazepine, can also precipitate lithium toxicity.8 We describe a lesson learned from a case of lithium toxicity in an otherwise healthy patient with bipolar disorder.
An otherwise healthy 39-year-old woman diagnosed with bipolar type I disorder was receiving valproate sodium 600 mg/d and olanzapine 10 mg/d. Despite improvement in her mood, she gained 11.6 kg following 6 months of treatment. As a result, olanzapine was switched to aripiprazole 10 mg/d that was later increased to 15 mg/d, and sodium valproate was gradually optimized up to 1,000 mg/d. She later complained of hair thinning and hair loss so she self-adjusted her medication dosages, which resulted in frequent relapses. Her mood stabilizer was changed from sodium valproate to lithium 600 mg/d.
Unfortunately, after taking lithium for 15 days, she returned to us with fever associated with reduced oral intake, poor sleep, bilateral upper limb rigidity, and bilateral hand tremor. She also complained of extreme thirst and fatigue but no vomiting or diarrhea. She had difficulty falling asleep and slept for only 1 to 2 hours a day. Her symptoms worsened when a general practitioner prescribed NSAIDs for her fever and body ache. Her tremors were later generalized, which made it difficult for her to take her oral medications and disturbed her speech and movement.
On evaluation, our patient appeared comfortable and not agitated. She was orientated to time, place, and person. Her blood pressure was 139/89 mmHg, heart rate was 104 bpm, and she was afebrile. She was dehydrated with minimal urine output. She had coarse tremor in her upper and lower limbs, which were hypertonic but did not display hyperreflexia or clonus. There was no nystagmus or ataxia. A mental state examination showed no signs of manic, hypomanic, or depressive symptoms. She had slurred speech, and her affect was restricted.
Blood investigation revealed a suprathreshold lithium level of 1.70 mmol/L (normal: 0.8 to 1.2 mmol/L). Biochemical parameters showed evidence of acute kidney injury (urea: 6.1 mmol/L; creatinine: 0.140 mmol/L), with no electrolyte imbalance. There was no evidence of hypothyroidism (thyroid-stimulating hormone: 14.9 mIU/L; free thyroxine: 9.9 pmol/L), hyperparathyroidism, or hypercalcemia. Autoimmune markers were positive for antinuclear antibody (titre 1:320) and anti-double stranded DNA (76.8 IU/mL). Apart from hair loss, she denied other symptoms associated with autoimmune disease, such as joint pain, butterfly rash, or persistent fatigue. Other routine blood investigations were within normal limits. Her urine protein throughout admission had shown persistent proteinuria ranging from 3+ to 4+. Electrocardiogram (ECG) showed normal sinus rhythm with no T wave inversion or QT prolongation.
Continue to: A detailed family history...